Kansas, 2008Winter Weather in Kansas, December 9, 2008
December 9, 2008 · NWS ICT · 4 events in 4 counties and zones
The first snowfall of the season lead to numerous accidents across South Central and Southeast Kansas, as an upper level disturbance moved across the area. This upper level disturbance lead to 1 to 3 inches of snow across portions of Southern Kansas.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 41
- Property damage
- $2.0 million
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The first snowfall of the season lead to numerous accidents across South Central and Southeast Kansas, as an upper level disturbance moved across the area. This upper level disturbance lead to 1 to 3 inches of snow across portions of Southern Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Dec 8, 11:43 PM CST, 18 minutes earlier.
Area forecast discussion, Dec 8, 11:43 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1143 PM CST MON DEC 8 2008
.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST
KANSAS TONIGHT...AND COULD AFFECT THE CNU TAF SITE FOR A FEW HOURS
AFTER MIDNIGHT. MEANWHILE...SNOW WILL BEGIN TO DEVELOP OVER
CENTRAL KANSAS AND SPREAD SOUTHWARD INTO SOUTH CENTRAL KANSAS
TOWARDS MORNING. THE SNOW COULD BE HEAVY AT TIMES DURING THE
MORNING HOURS...AND THE COMBINATION OF STRONG NORTH WINDS AND
MODERATE TO HEAVY SNOW WILL CREATE MUCH LOWER VISIBILITIES...MAINLY
AFFECTING THE HUT/ICT TAF SITES. IFR/LIFR CONDITIONS WILL BE
POSSIBLE AT TIMES DURING THE MORNING HOURS. THE SNOW SHOULD BEGIN
TO TAPER OFF FROM NORTHWEST TO SOUTHEAST DURING THE AFTERNOON
HOURS...WITH CLOUD CEILINGS IMPROVING.
JAKUB
&&
.PREV DISCUSSION... /ISSUED 959 PM CST MON DEC 8 2008/
UPDATE...
NUMEROUS SHOWERS AND THUNDERSTORMS ARE SPREADING NORTHWARD ACROSS
OKLAHOMA INTO SOUTHEAST KANSAS...IN CONJUNCTION WITH STRONG
VERTICAL MOTION AHEAD OF APPROACHING POTENTIAL VORTICITY ANOMALY
OVER SOUTHWEST OKLAHOMA. THIS AREA WILL CONTINUE TO SLIDE
NORTHEAST ACROSS SOUTHERN AND EASTERN KANSAS OVERNIGHT.
MEANWHILE...A BAND OF SNOW SHOULD BEGIN TO DEVELOP OVER CENTRAL
KANSAS AFTER MIDNIGHT WITH SOME LIGHT ACCUMULATIONS AROUND AN INCH
POSSIBLE BY DAYBREAK. THE MAIN SHOW LOOKS TO GET GOING DURING THE
MORNING AND EARLY AFTERNOON HOURS WITH THE HEAVIEST SNOW AFFECT
LOCATIONS MAINLY OF SOUTH OF A SALINA TO GREAT BEND LINE...WHICH
LINES UP WITH AXIS OF MID-LEVEL FRONTOGENESIS ZONE. DECENT
VERTICAL MOTION IN THE DENDRITIC GROWTH ZONE AND GOOD INSTABILITY
REALLY RAMPS UP DURING THE MORNING HOURS FOR LOCATIONS ALONG A
LINE FROM PRATT TO HUTCHINSON...THEN EXPAND EASTWARD TOWARDS
COTTONWOOD FALLS BY EARLY AFTERNOON WHERE AMOUNTS OF 2 TO 4 INCHES ARE
POSSIBLE. LOCATIONS 40-50 MILES EITHER SIDE OF THIS LINE SHOULD
SEE LIGHTER AMOUNT OF 1 TO 3 INCHES. KEEP IN MIND THAT THE
COMBINATION OF THE SNOW AND STRONG WINDS AROUND 30MPH WITH HIGHER
GUSTS WILL CREATE NEAR BLIZZARD CONDITIONS FOR MOST AREAS...THUS
MAKING TRAVEL VERY HAZARDOUS TOMORROW.
JAKUB
PREV DISCUSSION... /ISSUED 309 PM CST MON DEC 8 2008/
DISCUSSION...
MAIN FORECAST CONCERNS PERTAIN TO PRECIPITATION TYPE TONIGHT AND
TOMORROW...SNOWFALL ACCUMULATION AND STRONG WINDS.
TONIGHT-TUESDAY:
WATER VAPOR IMAGERY IS SHOWING AN UPPER TROUGH MOVING THROUGH THE
ROCKIES...WITH A SHORTWAVE IMPULSE OVER THE DESERT SOUTHWEST MOVING
INTO WESTERN TEXAS. THIS FEATURE WILL AFFECT THE FORECAST AREA FIRST
AS IT MOVES NORTHEASTWARD...WHILE THE OTHER POTENTIAL VORTICITY
ANOMALY THAT IS OVER THE WESTERN ROCKIES WILL AFFECT THE FORECAST
AREA ON TUESDAY. SURFACE TEMPERATURES HAVE WARMED UP INTO THE LOWER
TO MIDDLE 60S IN MANY LOCATIONS.
WINDS HAVE BEEN GUSTING TO ADVISORY CRITERIA ACROSS SOUTHERN AND
SOUTHEASTERN KANSAS THIS AFTERNOON AHEAD OF THE SURFACE LOW THAT IS
OVER SOUTH CENTRAL KANSAS. THEREFORE WE WILL CONTINUE THE WIND
ADVISORY AS IS.
PRECIPITATION (RAIN/THUNDERSTORMS) WILL MOVE INTO SOUTHEAST KANSAS
THIS EVENING...AND THEN SNOW WILL MOVE SOUTHWARD INTO CENTRAL KANSAS
BEHIND THE FRONT. PRECIPITATION MAY BEGIN AS RAIN OR A RAIN/SNOW MIX
OVER SOUTH CENTRAL KANSAS...AND CHANGE OVER TO SNOW FAIRLY QUICKLY.
PRECIPITATION WILL NOT CHANGE OVER TO SNOW IN SOUTHEAST KANSAS UNTIL
AFTER SUNRISE ON TUESDAY. CONFIDENCE IS FAIRLY HIGH THAT SNOWFALL
AMOUNTS WILL BE ONE TO TWO INCHES ACROSS CENTRAL AND SOUTH CENTRAL
KANSAS...ALTHOUGH WOULD NOT BE SURPRISED TO SEE SOME LOCALLY HIGHER
AMOUNTS. BOTH THE GFS AND NAM/WRF ARE BOTH SHOWING SOME DECENT OMEGA
AT THE PRIME DENDRITIC GROWTH ZONE AROUND 18Z TUESDAY...ALONG WITH
SOME FRONTOGENESIS. WHILE ACCUMULATIONS WILL BE FAIRLY LIGHT...THE
WIND WILL CAUSE ADDITIONAL PROBLEMS AS ADVISORY CRITERIA WINDS ARE
EXPECTED FOR MUCH OF THE DAY. WE WILL BE ISSUING A WINTER WEATHER
ADVISORY FOR CENTRAL AND SOUTH CENTRAL KANSAS WHERE THE HIGHEST SNOW
AMOUNTS AND STRONGEST WINDS WILL BE. WE HAVE SEGMENTED THE ADVISORY
SINCE THE SNOW AND WIND WILL BEGIN LATER IN SOUTH CENTRAL
KANSAS...BUT KEPT BOTH GOING UNTIL 00Z WEDNESDAY WITH THE
EXPECTATION THAT THE SNOW WILL CONTINUE TO BLOW AROUND WITH
CONTINUED STRONG WINDS IN CENTRAL KANSAS EVEN AFTER THE SNOWFALL
ENDS. VERY LITTLE ACCUMULATION IS EXPECTED IN SOUTHEAST KANSAS AS
PRECIPITATION TYPE THERE WILL BE MAINLY RAIN.
DAYTIME HIGHS WILL BE AROUND SUNRISE...WITH TEMPERATURES DROPPING
THROUGH THE DAY.
HIGH PRESSURE WILL BUILD IN BEHIND THIS SYSTEM ON TUESDAY NIGHT.
CLEARING SKIES WILL ALLOW TEMPERATURES TO FALL INTO THE TEENS.
TEMPERATURES ARE GOING TO HAVE TO FIGHT TO RECOVER ON
WEDNESDAY...AND WILL LIKELY MAKE IT INTO THE UPPER 30S AND LOWER 40S
MOST LOCATIONS.
THURSDAY-SUNDAY:
FOR THE END OF THE WEEK...THE FORECAST AREA WILL BE UNDER NORTHWEST
FLOW AND TEMPERATURES WILL BE NEAR NORMAL. A LONGWAVE TROUGH WILL
SET UP OFF THE WEST COAST AND THEN THE AREA WILL BE UNDER SOUTHWEST
FLOW FOR A FEW DAYS. BOTH THE ECMWF AND GFS ARE SHOWING A STRONG
SURFACE COLD FRONT THAT WILL PUSH THROUGH THE KANSAS OVER THE
WEEKEND...LIKELY ON SUNDAY. AHEAD OF THIS FRONT THE SOUTHWEST FLOW
SHOULD ALLOW MUCH OF THE AREA TO CLIMB INTO THE 50S...AND LOW 60S
ARE NOT OUT OF THE QUESTION. FOR NOW HAVE GONE WITH SOME 50S ACROSS
MOST OF THE AREA ON SATURDAY AND WILL HAVE TO WATCH FOR TRENDS. AS
THE COLD FRONT COMES THROUGH...SHALLOW COLD AIR WILL POUR DOWN THE
FRONT RANGE OF THE ROCKIES. PRECIPITATION WILL LIKELY START OUT AS
SNOW IN CENTRAL KANSAS AND RAIN ELSEWHERE...AND THEN GRADUALLY
CHANGE TO SNOW ACROSS THE REST OF THE AREA. THERE WILL LIKELY BE
QUITE A FEW CHANGES TO THIS PORTION OF THE FORECAST OVER THE NEXT
WEEK.
SCHRECK
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 29 32 18 41 / 70 100 10 0
HUTCHINSON 29 31 17 41 / 80 100 10 0
NEWTON 29 31 17 39 / 80 100 10 0
ELDORADO 30 32 18 37 / 80 100 10 0
WINFIELD-KWLD 32 33 19 42 / 100 90 10 0
RUSSELL 24 29 16 46 / 80 70 10 0
GREAT BEND 26 29 17 44 / 80 80 10 0
SALINA 28 31 16 41 / 80 90 10 0
MCPHERSON 29 31 17 40 / 80 100 10 0
COFFEYVILLE 36 38 20 40 / 100 70 30 0
CHANUTE 36 37 19 36 / 100 80 30 0
IOLA 34 35 18 35 / 100 90 20 0
PARSONS-KPPF 38 39 20 38 / 100 80 30 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 3 AM TO 6 PM CST TUESDAY FOR KSZ052-
053-068>070-082-083-091>093.
WINTER WEATHER ADVISORY UNTIL 6 PM CST TUESDAY FOR KSZ032-033-
047>051-067.
&&
Hazardous weather outlook, Dec 8, 10:50 PM CST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1050 PM CST MON DEC 8 2008
KSZ032-033-047>053-067>072-082-083-091>096-098>100-100500-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1050 PM CST MON DEC 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST KANSAS...HOWEVER
SEVERE STORMS ARE NOT EXPECTED WITH ANY OF THIS ACTIVITY.
RAIN WILL CHANGE OVER TO SNOW ACROSS CENTRAL KANSAS OVERNIGHT...
WHILE MIXING WITH SNOW IN SOUTH CENTRAL KANSAS. PLEASE SEE THE
LATEST WINTER WEATHER ADVISORY FOR DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
RAIN WILL CHANGE OVER TO SNOW ACROSS THE REMAINDER OF THE AREA
TUESDAY AS MUCH COLDER AIR MOVES IN...AND STRONG NORTHERLY WINDS
OF 25 TO 35 MPH WILL CAUSE AREAS OF BLOWING AND DRIFTING SNOW.
PLEASE SEE THE LATEST WINTER WEATHER ADVISORY FOR DETAILS.
WIND CHILLS MAY FALL TO THE SINGLE DIGITS BELOW ZERO ACROSS
CENTRAL KANSAS ON SUNDAY NIGHT.
THERE IS A CHANCE FOR SNOW ON SUNDAY ACROSS CENTRAL KANSAS ON
SUNDAY. SOME ACCUMULATION IS POSSIBLE.
THE GRASSLAND FIRE DANGER INDEX WILL BE HIGH ON SATURDAY AND
SUNDAY ACROSS MOST OF THE AREA.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
Winter Weather, Sedgwick
- When
- December 9, 12:01 AM CST to 11:01 AM CST
- Where
- Sedgwick forecast zone
- Injuries
- 0 direct, 36 indirect
- Property damage
- $1.9 million
- Reported by
- Newspaper
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
One to three inches of snow fell across portions of the county leading to numerous traffic accidents. Over 650 traffic accidents were reported in and an around the Greater Wichita area during the morning commute, with 36 injuries reported. One accident of note was a 5 to 6 car pileup near Park City along Interstate 135.
Winter Weather, Butler
- When
- December 9, 12:01 AM CST to 11:01 AM CST
- Where
- Butler forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 2 indirect
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
One to three inches of snow lead to numerous accidents across the county. A 56 year man died near El Dorado, KS., when he lost control of his pickup truck that rolled over. Another accident, near the Augusta airport, injured two people as the vehicle they were driving left the highway and hit a parked recreational vehicle. The driver of the vehicle had to be extricated and flown to a hospital in Wichita.
Winter Weather, Cowley
- When
- December 9, 12:01 AM CST to 11:01 AM CST
- Where
- Cowley forecast zone
- Injuries
- 0 direct, 1 indirect
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 37.238, -96.837 (the zone’s center; the record gives no point)
One to three inches of snow caused numerous accidents across the county. Even with all the accidents only one injury was reported because of a car sliding off the road.
Winter Weather, Greenwood
- When
- December 9, 10:30 AM CST to 12:35 PM CST
- Where
- Greenwood forecast zone
- Injuries
- 0 direct, 2 indirect
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 37.878, -96.233 (the zone’s center; the record gives no point)
One to three inches of snowfall caused a total of ten accidents across portions of the county. Two of the accidents were injury accidents when the vehicles they were driving overturned on slick highways.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Oklahoma, December 9, 20083 deaths · 6 injured · 12 events
- Tornadoes and Flash Flooding in Mississippi, December 9 to 10, 20082 injured · $8.7 million · EF2 · 93 events
- Winter Weather in Texas, December 9, 20081 death · 7 injured · $1.0 million · 2 events
- Winter Weather in Kansas, December 9, 20081 death · 15 injured · 7 events
- Tornadoes and Hail in Louisiana, December 9, 20081 injured · $950,000 · EF2 · 4 events
- Tornadoes and Flash Flooding in Alabama, December 9 to 11, 2008$505,000 · EF2 · 24 events
- Tornado and Flash Flooding in Alabama, December 9 to 10, 2008$496,000 · EF2 · 22 events
- Tornadoes and Flash Flood in Louisiana, December 9, 2008$1.0 million · EF1 · 5 events
- Storm Surge in Guam, December 9 to 15, 2008$1.0 million · 1 event
- Storm Surge in Guam, December 9 to 15, 2008$1.0 million · 1 event
- Flash Flooding and Hail in Mississippi, December 9, 2008$185,000 · 52 kt wind · 11 events
- Strong Wind in Kentucky, December 9, 2008$150,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145318, 145320, 145322, 145324.